Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2011, 3:52 PM CDT for 5 counties in Nebraska. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 3:52 PM CDT (20:52 UTC)
- Expired
- May 11, 2011, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Antelope County, NE, Boone County, NE, Madison County, NE, Platte County, NE, Stanton County, NE
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:03 PM CDT | TSTM WND DMG | Humphrey, NE | GRAIN BINS BLOWN IN. |
| May 11, 4:22 PM CDT | TSTM WND GST 60 | 7 Nw Stanton, NE | WIND GUST PICKED UP AND MOVED MINI VAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 11, 2:53 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
850
WUUS53 KOAX 112052
SVROAX
NEC003-011-119-141-167-112130-
/O.NEW.KOAX.SV.W.0039.110511T2052Z-110511T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
BOONE COUNTY IN NORTHEAST NEBRASKA...
MADISON COUNTY IN NORTHEAST NEBRASKA...
NORTHERN PLATTE COUNTY IN NORTHEAST NEBRASKA...
WESTERN STANTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 430 PM CDT
* AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OF 70 MPH OR HIGHER. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPALDING TO ST. EDWARD...AND MOVING NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
NORFOLK...CRESTON...LINDSAY...NEWMAN GROVE...MADISON...
PETERSBURG...STANTON...ELGIN...BATTLE CREEK...OAKDALE...MEADOW
GROVE...LORETTO...8 MILES SOUTH OF STANTON AND TILDEN.
THE WARNED AREA INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILE MARKERS
126 AND 161.
THE WARNED AREA INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS
48 AND 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4209 9830 4209 9716 4174 9723 4174 9725
4164 9725 4153 9727 4155 9829
TIME...MOT...LOC 2052Z 175DEG 32KT 4171 9830 4166 9784
WIND...HAIL 70MPH <.75IN
$$
BOUSTEAD1 follow-up statement
624 WWUS53 KOAX 112113 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 413 PM CDT WED MAY 11 2011 NEC003-011-119-141-167-112130- /O.CON.KOAX.SV.W.0039.000000T0000Z-110511T2130Z/ BOONE NE-MADISON NE-PLATTE NE-STANTON NE-ANTELOPE NE- 413 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ANTELOPE...WESTERN STANTON...NORTHERN PLATTE...MADISON AND NORTHERN BOONE COUNTIES UNTIL 430 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF PETERSBURG TO 7 MILES NORTH OF LEIGH...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... NORFOLK...STANTON...ELGIN...BATTLE CREEK...MEADOW GROVE...OAKDALE AND TILDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN. && LAT...LON 4209 9830 4209 9716 4169 9725 4170 9829 TIME...MOT...LOC 2113Z 178DEG 33KT 4186 9824 4185 9728 WIND...HAIL 60MPH <.75IN $$ BOUSTEAD/MAYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:52 PM CDT, 1 hour earlier.
Area forecast discussion, May 11, 2:52 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 252 PM CDT WED MAY 11 2011 .DISCUSSION... AFTERNOON SATELLITE IMAGERY SHOWED UPPER LOW MOVING INTO SERN CO HELPING TO TOUCH OFF FIRST WAVE OF SEVERE WEATHER ACROSS THE FORECAST AREA ALREADY BEFORE AFTERNOON ISSUANCE. WITH INSTABILITY AXIS FORECAST TO SHIFT NWD THROUGH THE EVENING...SEVERE THREAT SHOULD ALSO SPREAD NWD AND CHC OF SEVERE WILL BE INCLUDED IN ALL ZONES BEFORE 06Z. LOW LEVEL BOUNDARY AND BACKED SURFACE WINDS WERE PRESENT AT 19Z NEAR PLATTE RIVER...ALTHOUGH DEEPER SHEAR WAS FARTHER REMOVED SW OF THE FORECAST AREA AND FORECAST TO REMAIN THERE OVERNIGHT. HOWEVER...EVEN THOUGH BETTER DEEP SHEAR WAS AND COULD REMAIN TO OUR WEST...BACKED LOW LEVEL WINDS AND LOW LEVEL SHEAR AND AREAS OF LOWER LFC/LCLS DO PROVIDE A TORNADO THREAT INTO THIS EVENING. OTHERWISE LATER TONIGHT EXPECT BULK OF ACTIVITY TO SHIFT N OR E OF THE FORECAST AREA AS UPPER LOW CONTINUES LIFTING SLOWLY ENE. PULLED POPS FAR S AFTER 06Z AND REDUCED ELSEWHERE...LESS SO ALONG NRN ZONES. ALSO ADDED AREAS OF FOG SW ZONES AS CLEARING EXPECTED BUT LOW LEVEL DRYING MINIMAL. FOR THURSDAY...UPPER LOW WILL SPREAD FALLING HEIGHTS ACROSS FORECAST AREA AS IT WORKS INTO CENTRAL KANSAS. THIS SHOULD AGAIN CAUSE THUNDERSTORM DEVELOPMENT IN THE AFTERNOON...ALTHOUGH 4KM WRF DOWNPLAYED ACTIVITY EXCEPT MORE CLOSELY TIED TO UPPER LOW. THUS KEPT POPS LOWER ALONG AND E OF MO RIVER. KEPT 80+ MAX TEMPS ALSO ALONG/E OF MISSOURI AND MADE LTL/NO CHANGES ELSEWHERE AS A CASE COULD BE MADE TO GO EITHER WAY WITH TEMPERATURES...POSSIBLY COOLER IF CONVECTIVE OUTFLOW AIDS IN SHOVING FRONT FARTHER SE...OR RAISING THEM A BIT WEST OF RIVER IF PUSH IS WEAKER AND CLEARING GETS A CHANCE TO WORK ON THINGS THROUGH MIDDAY. HOWEVER...EXPECT QUITE A BIT OF CUMULUS TO DEVELOP AS COLDER AIR ALOFT WORKS INTO ERN NEBR. SOME THREAT WILL CONTINUE AS SHEAR SHOULD INCREASE AS UPPER LOW APPROACHES...ALTHOUGH HOW WIDESPREAD BETTER INSTABILITY EXISTS SOMEWHAT IN QUESTION. AFTER THAT 12Z GFS/00Z ECMWF FORECAST QUITE A BIT OF LOWER LEVEL MOISTURE THROUGH SATURDAY AS COOL AIR OVERSPREADS FORECAST AREA. UPPED SKY COVER AND TRIMMED BACK TEMPERATURES BOTH FRI AND SAT. LINGERING PRECIP POSSIBLY FRIDAY MORNING...ESPECIALLY SE AND AFTERNOON SHOWERS COULD ENTER FAR NWRN ZONES AS UPPER LOW THAT WAS OVER SRN CANADA AT 12Z THIS MORNING BEGINS DROPPING SWD. BULK OF FRI/SAT PERIOD SHOULD BE DRY. THIS LOW...WHICH OTHER MODELS HAVE FOLLOWED TRENDS OF 10/12Z GFS...DROPS SWD ALONG MO RIVER LATE SATURDAY INTO SUNDAY. THUS SUNDAY ALSO LOOKS MOCLOUDY AND COOL AND MAX TEMPERATURES WERE TRIMMED EVEN FURTHER. ALSO INCLUDED SMALL POPS ERN ZONES WHERE FORCING WAS A BIT BETTER. ALTHOUGH TEMPERATURES SHOULD MODERATE NEXT WEEK...THIS WARM-UP WAS DOWNPLAYED BY BOTH 12Z GFS AND 00Z ECMWF AS H85 TEMPS GENERALLY REMAIN IN SINGLE DIGITS. THUS LOW TEMPS AND MAX TEMPERATURES WERE ADJUSTED TOWARD THE LITTLE COOLER 12Z MEX NUMBERS. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS CONVECTION WILL AFFECT ALL TAF SITES...WITH STORMS MORE SCATTERED IN NATURE IN THE AFTERNOON AND BECOMING MORE WIDESPREAD IN COVERAGE THIS EVENING AND OVERNIGHT. IN THUNDERSTORMS...EXPECT MAINLY MVFR CIGS/VIS AND GUSTY WINDS. OTHERWISE...VFR CONDITIONS SHOULD DOMINATE THROUGH AROUND 06Z...WITH MVFR CONDITIONS MORE WIDESPREAD AFTER THAT AND INTO THURSDAY MORNING...WITH CIGS LIKELY BREAKING AT LEAST AT KLNK AND PERHAPS KOMA DURING THE MORNING HOURS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK/MAYES
Hazardous weather outlook, May 11, 3:05 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT WED MAY 11 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 305 PM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD OR DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA INTO THIS EVENING. THE STORMS HAD DEVELOPED IN AN UNSTABLE AIR MASS FROM CENTRAL INTO SOUTHEAST NEBRASKA AND WERE MOVING NORTH OF A NEARLY STATIONARY FRONT IN EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. THUS...THE STORMS COULD NOT PRODUCE DAMAGING WINDS AND LARGE HAIL...ISOLATED TORNADOES ARE ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR ALL BUT FAR SOUTHEAST AND FAR NORTHEAST NEBRASKA UNTIL 7 PM. THE THREAT OF SEVERE THUNDERSTORMS WILL PERSIST THROUGH THIS EVENING...ALTHOUGH THE STORMS COULD BEGIN SHIFTING NORTH OF THE AREA BY MID TO LATE EVENING. MINOR LOWLAND FLOODING WILL PERSIST ALONG THE MISSOURI RIVER AROUND AND DOWNSTREAM OF NEBRASKA CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS A LARGE UPPER LOW PRESSURE SYSTEM BEGINS MOVING ACROSS KANSAS. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM WAYNE TO COLUMBUS. MINOR FLOODING WILL CONTINUE ALONG THE LOWER REACHES OF THE MISSOURI RIVER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. EMERGENCY MANAGERS ARE REQUESTED TO DEPLOY SPOTTERS AHEAD OF THE THUNDERSTORMS THAT WERE MOVING NORTH ACROSS THE REGION. CHERMOK
In the hours before
Local storm report, May 11, 2:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
218 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND GST STERLING 40.46N 96.38W
05/11/2011 E60 MPH JOHNSON NE TRAINED SPOTTER
ESTIMATED 55 TO 60 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.
&&
BMAYESLocal storm report, May 11, 2:25 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
225 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL WILBER 40.48N 96.96W
05/11/2011 E0.88 INCH SALINE NE TRAINED SPOTTER
REPORT BY EMERGENCY MANAGER. LASTED 210-213 PM.
&&
BMAYESLocal storm report, May 11, 2:44 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
244 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TSTM WND GST WILBER 40.48N 96.96W
05/11/2011 E70.00 MPH SALINE NE TRAINED SPOTTER
0230 PM TSTM WND GST 2 NW CRETE 40.65N 96.99W
05/11/2011 E50.00 MPH SALINE NE TRAINED SPOTTER
HALF INCH HAIL ACCOMPANIED WINDS.
&&
LANDSVORKLocal storm report, May 11, 3:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
323 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST SPRINGFIELD 41.08N 96.13W
05/11/2011 E60 MPH SARPY NE STORM CHASER
1 INCH HAIL ACCOMPANIED GUSTS.
&&
LANDSVORKLocal storm report, May 11, 3:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
350 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 5 E NORTH BEND 41.47N 96.69W
05/11/2011 E70 MPH DODGE NE TRAINED SPOTTER
1 INCH HAIL ACCOMPANIED THE GUSTS.
&&
LANDSVORKLocal storm report, May 11, 3:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
352 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST PRIMROSE 41.62N 98.24W
05/11/2011 E70 MPH BOONE NE LAW ENFORCEMENT
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Thurston | 15 min |
| May 11, 1:12 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 24 min |
| May 11, 1:32 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Pawnee, Saline | 43 min |
| May 11, 1:53 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe, Pawnee | 52 min |
| May 11, 2:06 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe, Saline, Seward | 39 min |
| May 11, 2:23 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 52 min |
| May 11, 2:56 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Saunders, Washington | 49 min |
| May 11, 3:18 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 42 min |
| May 11, 3:26 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Cuming, Dodge, Douglas and 4 more | 49 min |
| May 11, 3:56 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more | 49 min |
| May 11, 3:57 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more | 48 min |
| May 11, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce, Stanton, Wayne | 32 min |
| May 11, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Stanton, Thurston, Wayne | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.